Alabama, 2025

Flash Flooding and Damaging Wind in Alabama, June 29, 2025

June 29, 2025 · NWS HUN · 4 events in 3 counties and zones

Several clusters and small bands of thunderstorms developed during the late morning and lasted into the afternoon hours as they travelled south and southeast. On of the thunderstorms produced a lightning strike which resulted in an injury in Russellville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Several clusters and small bands of thunderstorms developed during the late morning and lasted into the afternoon hours as they travelled south and southeast. On of the thunderstorms produced a lightning strike which resulted in an injury in Russellville. One of the thunderstorms knocked down a tree.

Flash flooding was also reported in Cullman County as a result of the heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 29, 9:07 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 29, 9:07 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1007 AM CDT Sun Jun 29 2025

...New NEAR TERM, SHORT TERM...

.NEAR TERM...
(Rest of Today and Tonight)
Issued at 1007 AM CDT Sun Jun 29 2025

Showers and a few thunderstorms have already popped up on radar
this morning. Today's forecast feels like a repeat of yesterday
just with convection developing earlier. Expecting showers and
thunderstorms to continue to develop and increase in coverage as
we head into the peak heating hours this afternoon. With very weak
steering flow (5-10kts) storms will be moving slowly or nearly
stationary. With the 99th percentile PWATS of ~2" in place, they
will be heavy rainfall producers, 1-2"/hr and may cause localized
flash flooding concerns. WPC has placed us in a Marginal ERO for
this. Along with the ~2,000 J/kg instability in place, a few
storms could become strong, especially with outflow boundary
interactions (as we have seen the last few days). Convection will
start to diminish with sunset. Daytime highs will be in the upper
80s with heat index values in the upper 90s.

Lower confidence on fog tonight, as some high-res model guidance
along with the NAM is suggesting convection starting early once
again tomorrow morning. However, if that development is delayed,
we will have to monitor for fog. Overnight lows will be near
normal, around 70 degrees.

&&

.SHORT TERM...
(Monday through Wednesday)
Issued at 1007 AM CDT Sun Jun 29 2025

Models are consistent on highlighting Monday and Tuesday as the
days with the greatest coverage of showers and thunderstorms as a
trough amplifies across the Northern Plains and Upper Great Lakes
down into the Mid MS Valley. This will send a cold front down into
the TN Valley on Tuesday.

The cold front will be draped across the Midwest tomorrow, but
some high-res model guidance is suggesting early morning
convection tomorrow possibly due to outflow boundaries from storms
off to our NW overnight. Coverage of showers and thunderstorms
will increase tomorrow afternoon during peak heating hours
providing high chances of around 70%. With conditions much like
today (weak shear, good amount of instability and plenty of
moisture) storms could once again be heavy rainfall producers and
produce gusty winds. As the cold front slips southeast into the
region on Tuesday, expecting some convection ahead of the line
starting in morning with an increase in coverage during the
afternoon hours (high chances of 70-80%) as the front moves in.
Still not expecting severe weather, but some storms could be
strong producing gusty winds and heavy rainfall where localized
flooding concerns will be monitored.

Otherwise daytime highs will be in the low to upper 80s Monday
and Tuesday with lows near normal around 70 degrees both nights as
well.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 1053 PM CDT Sat Jun 28 2025

The lastest suite of global models suggests that a surface high
will build progressively eastward into the TN Valley on Wednesday,
before becoming centered across the southern Appalachians and
adjacent portions of the Mid-Atlantic from Wednesday night-
Saturday. Although a few lingering showers and storms will be
possible south of the TN River on Wednesday (depending on the
arrival time of the drier airmass), much of the extended period
will be highlighted by a dry forecast, as surface dewpoints fall
back into the 60s beneath a light NW flow aloft. Temperatures will
be on the rise, however, as the subtropical ridge to our
southwest begins to build northeastward, with highs returning to
the l-m 90s once again by Saturday. In response to the increasing
heat and gradual return of low-level moisture, a few showers and
storms will be possible once again Saturday, as well.

&&

.AVIATION...
(12Z TAFS)
Issued at 552 AM CDT Sun Jun 29 2025

Mostly VFR conditions were present across the local area at
issuance. There may be some lingering patchy fog over the next
couple of hours, but this is not expected to affect the TAF sites.
The main concern today will be medium to high chances (40-60%) of
showers and storms. These are forecast to begin a bit earlier
than past days, between 13-15Z. We are currently seeing some
showers form to our west over northern MS and western TN. While no
severe weather is forecast, any storm will be capable of
producing gusty winds, heavy rain, and frequent lightning as well
as reductions in VIS and CIGs. Chances then dwindle this evening,
with low chances for any activity overnight. Guidance also hints
at the potential for MVFR CIGs and at least slight reductions in
VIS later tonight. As for winds (outside of any storms), light and
variable winds this morning will become westerly at around 5
knots this afternoon. Light and variable to calm winds will then
follow for this evening and tonight.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...JMS
SHORT TERM....JMS
LONG TERM....70
AVIATION...26

In the hours before

Special weather statement, Jun 29, 9:35 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1035 AM CDT Sun Jun 29 2025

ALZ010-291615-
DeKalb AL-
1035 AM CDT Sun Jun 29 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN DEKALB COUNTY
THROUGH 1115 AM CDT...

At 1034 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Trenton to near Sylvania.
Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Payne, Rainsville, Henagar, Sylvania, Valley Head, Hammondville,
Mentone, Pine Ridge, Adamsburg, and Sulpher Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3448 8558 3444 8558 3441 8561 3437 8563
      3436 8566 3433 8570 3449 8587 3477 8557
      3453 8551
TIME...MOT...LOC 1534Z 307DEG 16KT 3475 8551 3452 8576

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KDW
Special weather statement, Jun 29, 10:32 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1132 AM CDT Sun Jun 29 2025

ALZ005-006-TNZ096-291715-
Madison AL-Limestone AL-Lincoln TN-
1132 AM CDT Sun Jun 29 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN MADISON...NORTHEASTERN
LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES THROUGH 1215 PM CDT...

At 1132 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ardmore to near Athens. Movement was east
at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntsville, Madison, Athens, Redstone Arsenal, Meridianville, Moores
Mill, Hazel Green, Ardmore, Marshall Space Flight Center, and
Harvest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3510 8651 3457 8655 3458 8658 3458 8660
      3468 8698 3500 8696 3499 8684 3508 8683
TIME...MOT...LOC 1632Z 275DEG 13KT 3499 8689 3475 8690

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KDW

The radar

The Northeast Alabama radar (KHTX), 87 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
June 29, 10:55 AM CST
Where
Morgan County, 1.16 mi SSE of Crowtown
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.535, -86.911

A tree was knocked down at 3609 Garth Road blocking the roadway completely. Time estimated by radar.

Lightning, Franklin

When
June 29, 11:48 AM CST
Where
Franklin County, 1.49 mi SSW of Reedtown
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.480, -87.760

Lightning struck a home on Oak Hill Drive in Russellville. A 19 year old female was injured by the strike travelling through a cellular phone connected to a power outlet. The person was hospitalized.

Flash Flood, Cullman

When
June 29, 12:05 PM CST to 6:05 PM CST
Where
Cullman County, 2.07 mi S of Bethel to 2.08 mi S of Bethel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.170, -86.980

Flash flooding was occurring based on a photo at 255 CR 825. Depth of water estimated at 6 to 8 inches and rising.

Flash Flood, Cullman

When
June 29, 3:57 PM CST to 9:57 PM CST
Where
Cullman County, 0.57 mi E of Bethel to 0.72 mi E of Bethel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.200, -86.970

Flash flooding was occurring at the Rock Creek bridge along CR 1133. Time estimated by radar. Depth of water unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281970, 1281991, 1284651, 1284657.